Illinois, 2025

Hail and Damaging Winds in Illinois, May 15, 2025

May 15, 2025 · NWS DVN · 7 events in 3 counties and zones

Isolated thunderstorms developed along a dry line in northwest Illinois late Thursday afternoon and produced large hail in Henry, Whiteside and northern Bureau Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Isolated thunderstorms developed along a dry line in northwest Illinois late Thursday afternoon and produced large hail in Henry, Whiteside and northern Bureau Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 15, 12:17 PM CST, 3 hours 35 minutes earlier. Its key messages:

  • A conditional threat for severe storms (level 2 of 5) remains this afternoon and early evening across northwest and north central Illinois.
  • Humid and breezy conditions today with near record highs, with most locations hitting the upper 80s to lower 90s.
  • Strong southwest winds are forecast on Friday, potentially peaking 40 - 45+ mph.
  • Active weather returns early next week, with widespread beneficial rain likely.
Area forecast discussion, May 15, 12:17 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
117 PM CDT Thu May 15 2025

.KEY MESSAGES...

- A conditional threat for severe storms (level 2 of 5) remains
  this afternoon and early evening across northwest and north
  central Illinois.

- Humid and breezy conditions today with near record highs,
  with most locations hitting the upper 80s to lower 90s.

- Strong southwest winds are forecast on Friday, potentially
  peaking 40 - 45+ mph.

- Active weather returns early next week, with widespread
  beneficial rain likely.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 110 PM CDT Thu May 15 2025

The forecast remains on track today with hot and humid conditions
ahead of a cold front which is currently approaching the far
western portion of the outlook area. A potent, negatively
tilted trough will swing through the Upper Midwest today, and
an unseasonably strong surface low (~980mb) nearly vertically
stacked with the upper-low will shift through eastern South
Dakota into far southeast North Dakota into this evening. This
system will push a cold front through eastern Iowa and northwest
Illinois through the mid to late afternoon, marking a SSE to
WSW wind shift and significant drop in low-level moisture with
dewpoints falling from the upper 60s/near 70 F down into the
50s. Ahead of the front, diurnal BL mixing will aid in pushing
temperatures to near record highs as very warm air at 850mb
(near 20 C) is adiabatically mixed down to the surface. This
will yield highs in the low 90s for counties along and east of
the Mississippi River.

SPC has maintained a Slight Risk (level 2 of 5) for severe
storms in the counties east and northeast of the Quad Cities,
with a small area of an Enhanced Risk (level 3 of 5) in eastern
Stephenson County. A Marginal Risk (level 1 of 5) extends back
to the west toward the Quad Cities.

While the forecast environment is favorable for severe storms
this afternoon due to high instability with MLCAPE of 2500+
J/kg and sufficient deep layer shear for storm organization,
CAMs have continued to show relatively low areal coverage,
although with a wide variance in solutions. The HRRR continues
to be one of the least aggressive with CI in our outlook area,
holding off development until either near or east of our eastern
border. Other CAMs such as the NSSL/ARW/NAMnest develop
scattered storms along and just east of the Mississippi River
between 3 to 5 PM. And this is likely the worst case scenario
for today -- scattered strong to severe storms impacting the
eastern tier or two of counties during the late afternoon/early
evening, before the activity quickly shifts to the east. The
other possible scenario is for the area of low-level convergence
along and slightly downstream of the surface front to progress
far enough to the east through the afternoon that CI is
primarily focused east of the outlook area during the late
afternoon to early evening. As mentioned, the environmental
setup is there to support severe storms, so any convection that
does develop could quickly become severe with large hail and
damaging winds the primary threats, and an isolated tornado
secondary. Dry conditions are expected overnight with lows in
the 60s and 50s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 110 PM CDT Thu May 15 2025

Friday: Warm and windy conditions are expected with a much drier
post-frontal air mass in place. The strong area of low pressure
will remain positioned across west-central MN to southeast ND
which will keep a tight pressure gradient over eastern Iowa and
northwest Illinois. Strong, gusty SW to WSW winds are forecast
locally with peak values around 45 mph possible and a Wind
Advisory may eventually be needed.

Low-level moisture will be much lower than on Thursday, but
with dewpoints in the mid 40s to lower 50s there may be enough
instability during the afternoon to lead to high-based isolated
showers and storms, which could locally enhance the winds to 50+
mph. Forecast soundings display MUCAPE of 500+ J/kg and DCAPE
near 1200 J/kg. On a separate note, since significant green-up
of vegetation and area grasses has already occurred this spring
the fire weather threat should be muted. Nonetheless, given the
strong gusty winds, dry conditions, and low afternoon humidity
between 20-30%, burning is discouraged on Friday.

Saturday - Sunday: Seasonable weather is forecast for the
upcoming weekend with highs in the 60s across the north and 70s
elsewhere. It will be breezy on Saturday with NW winds gusting
around 30 mph. No precipitation is expected through Sunday
evening.

Next Week: Models are in good agreement on an active weather
pattern setting up for the early to middle portion of next week
with periods of widespread rainfall likely. NBM highs are in
the 60s and 70s.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1246 PM CDT Thu May 15 2025

VFR conditions are expected at all TAF sites next 24hrs.
Scattered CU will affect all sites this afternoon but become
less as the afternoon goes on, with few cirrus into the evening
hours. Clear skies expected overnight and tomorrow. Bigger issue
is the winds. south to southeast early this afternoon but
becoming southwest for afternoon into the evening hours. Winds
gusts this afternoon will reach up to around 30kts at all sites.
Gusts decrease this evening, but even more for overnight hours.
Gusty winds are expected again tomorrow with gusts over 25kts
during the morning out of the southwest.

&&

.CLIMATE...
Issued at 220 PM CDT Wed May 14 2025

Record High Temperatures:

May 15:
KBRL: 93 / 1944
KCID: 94 / 1941
KDBQ: 90 / 1944
KMLI: 91 / 1941

Record Warm Low Temperatures:

May 15:
KDBQ: 67 / 2001
KMLI: 69 / 2001

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...Auten
CLIMATE...Gross
Hazardous weather outlook, May 15, 1:26 PM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
226 PM CDT Thu May 15 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
226 PM CDT Thu May 15 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms are possible this afternoon into the early
evening, but confidence remains low on development due to warm
air aloft across the area. If storms form, they will quickly
become severe east of a Galena, Illinois to Princeton, Illinois
line. All modes of severe weather are possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong southwest winds are expected on Friday, gusting 35 to 45
mph. Isolated showers and storms are possible during the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into the early
evening east of the Mississippi River.

GENERAL STORM MOTION OF THE DAY:

To the northeast around 45 mph.

ZU/DC

In the hours before

Special weather statement, May 15, 2:13 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
313 PM CDT Thu May 15 2025

IAZ040>042-051>054-063>068-076>078-087>089-ILZ015-024-152315-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Rock Island-Mercer-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Moline, Rock Island, and Aledo
313 PM CDT Thu May 15 2025

...Strong Southwest Winds into Early Evening...

Strong winds are expected late this afternoon and evening behind a
cold front. Wind gusts as high as 40 to 50 mph could lead to
reduced visibilities from blowing dust, mainly in open and rural
areas. Additionally, the strongest gusts could bring down small
tree limbs and blow around loose objects.

Drivers of vans, campers, trailers, and other high profile vehicles
should be extra cautious as the strong winds will make for difficult
travel conditions.

Uttech
Special weather statement, May 15, 3:11 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
411 PM CDT Thu May 15 2025

ILZ001-002-007-009-016>018-025-026-160000-
Jo Daviess-Stephenson-Carroll-Whiteside-Henry IL-Bureau-Putnam-
Henderson-Warren-
Including the cities of Galena, Freeport, Mount Carroll,
Sterling, Geneseo, Princeton, Hennepin, Oquawka, and Monmouth
411 PM CDT Thu May 15 2025

...Strong Southwest Winds into Early Evening...

Strong winds are expected late this afternoon and evening along
and behind a cold front. Wind gusts as high as 40 to 50 mph could
lead to reduced visibilities from blowing dust, mainly in open
and rural areas. Additionally, the strongest gusts could bring
down small tree limbs and blow around loose objects.

Drivers of vans, campers, trailers, and other high profile vehicles
should be extra cautious as the strong winds will make for difficult
travel conditions.

Uttech
Special weather statement, May 15, 3:49 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
449 PM CDT Thu May 15 2025

ILZ001-002-152230-
Jo Daviess IL-Stephenson IL-
449 PM CDT Thu May 15 2025

...A strong thunderstorm will impact portions of eastern Jo Daviess
and northwestern Stephenson Counties through 530 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near
Massbach, or 16 miles northwest of Mount Carroll, moving northeast at
45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lena, Stockton, Warren, Elizabeth, Woodbine, Winslow, Nora, Massbach,
Buena Vista, Waddams Grove, Canyon Camp, Lake Le-Aqua-
na State Park, Mc Connell, Apple River Canyon State Park, Stockton
Airport, Elmoville, and Jo Daviess County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Illinois.

&&

LAT...LON 4244 8966 4220 9015 4227 9025 4251 9007
      4251 8983
TIME...MOT...LOC 2148Z 223DEG 38KT 4230 9012

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Uttech

The radar

The Quad Cities radar (KDVN), 43 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whiteside

When
May 15, 3:52 PM CST
Where
Whiteside County, Garden Plain
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.800, -90.130

The 911 Dispatch Center reported powerlines down at the junction of Sand Road and Garden Plain Road south of Fulton. The time of the event was estimated using radar.

Hail, Henry

When
May 15, 4:05 PM CST
Where
Henry County, Bishop Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.200, -90.120

A trained spotter reported that mostly smaller hailstones had fallen but a few of the stones were quarter sized.

Hail, Henry

When
May 15, 4:05 PM CST
Where
Henry County, 1.04 mi W of Bishop Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.200, -90.140

Thunderstorm Wind, Henry

When
May 15, 4:05 PM CST
Where
Henry County, 1.04 mi W of Bishop Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.200, -90.140

Galva City ESA reported a 52 knot thunderstorm wind gust.

Hail, Henry

When
May 15, 4:25 PM CST
Where
Henry County, 0.86 mi SE of Annawan
Measured
1.75 in hail
Reported by
Public
Coordinates
41.390, -89.910

A public reported shared via social media showing several hailstones estimated to be around golf ball sized. The time of the event was estimated using radar.

Hail, Bureau

When
May 15, 4:38 PM CST
Where
Bureau County, Yorktown
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.570, -89.850

A trained spotter reported 2.00 inch hailstones caused damage to the house siding and windows, as well as cracking a vehicle wind shield. The time oft the event was estimated using radar.

Hail, Whiteside

When
May 15, 4:42 PM CST
Where
Whiteside County, 1.24 mi SW of Deer Grove
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.610, -89.720

A trained spotter reported that several hailstones were quarter size, some were perhaps bigger.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259746, 1259740, 1259741, 1259748, 1259742, 1259743, 1259744.